Georgia, 2013

Damaging Wind in Georgia, July 21, 2013

July 21, 2013 · NWS JAX · 1 event in 1 county or zone

SW steering flow combined with high moisture content and passing upper level energy fueled scattered afternoon thunderstorms which produced gusty winds and a tornado ENE of Bostwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow combined with high moisture content and passing upper level energy fueled scattered afternoon thunderstorms which produced gusty winds and a tornado ENE of Bostwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 1:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 21, 1:20 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SUN JUL 21 2013

.SHORT TERM /THROUGH MONDAY NIGHT/...

WITH THE RIDGE TO THE SOUTH OF THE REGION...A FAIRLY PROGRESSIVE
FLOW IS EXPECTED THIS PERIOD. IN THIS PATTERN...SHORT WAVE TROUGHS
WILL CONTINUE TO MOVE EASTERLY THROUGH THE FLOW. THE STORMS ARE
EXPECTED TO BE LARGELY DIURNALLY DRIVEN...EXCEPT OVER THE
RELATIVELY WARM COASTAL WATERS. WITH PRECIPITABLE WATER VALUES
ELEVATED EXPECT AFTERNOON DOWNPOURS.

HAVE TRENDED TOWARD A MIX OF MET/MAV FOR TEMPS THIS PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

THE UPPER RIDGE OVER THE PENINSULA WILL START TO BREAK DOWN TUESDAY
AND RETROGRADE OVER THE GULF OF MEXICO AS AN UPPER TROF DIGS DOWN
THE ATLANTIC SEA BOARD. HOWEVER...A WEAK SFC RIDGE OF HIGH PRESSURE
WILL REMAIN OVER EXTREME SOUTH FLORIDA OR THE FLORIDA STRAITS. THIS
KEEPS OUR REGION IN A GENERAL SOUTHWEST WIND REGIME.  THE DEEP
LAYERED TROF WILL REMAIN ENTRENCHED OVER THE SE US THROUGH THE
MEDIUM RANGE. DEEP LAYERED MOISTURE WILL REMAIN WILL PRECIPITABLE
WATER VALUES REMAINING AROUND 2 INCHES THROUGH THE PERIOD. A SERIES
OF SHORTWAVES WILL ROTATE AROUND THE TROUGH AND COMBINE WITH
TROPICAL MOISTURE AND DAYTIME HEATING TO PRODUCE SCATTERED TO
NUMEROUS MAINLY AFTERNOON AND EARLY EVENING SHOWERS/STORMS. LOCALLY
HEAVY RAIN IS POSSIBLE EACH DAY...WITH POPS RANGING FROM 40 TO 60
PERCENT.

THIS TROUGH SHIFTS EAST TOWARD THE END OF THE WEEK...WHICH WILL
RESULT IN LOWER PRECIP CHANCES INTO SATURDAY. ANOTHER TROUGH IS
EXPECTED TO SETUP OVER THE SOUTHEASTERN U.S. LATE IN THE WEEKEND.

&&

.AVIATION...

CONVECTION WILL CONTINUE THIS AFTERNOON WITH SHOWERS AND
STORMS DECREASING IN AREAL COVERAGE EARLY THIS EVENING. PROB30
GROUPS FOR TSRA AND INTERMITTENT IFR TSTM CIGS THROUGH 23Z. VFR
CONDITIONS EXPECTED DURING MOST OF THE NOCTURNAL HOURS...WITH THE
EXCEPTION OF CECIL FIELD MAY HAVE BRIEF TEMPO IFR/MVFR CONDS IN
PATCHY FOG/STRATUS BTW 10-13Z. FOR THE MOST PART...LIGHT SWLY WINDS
WILL PREVAIL THE NEXT 24 HOURS WITH SOME GUSTS TO 35-40 KNOTS NEAR
INDIVIDUAL TSTMS DURING THE LATE MORNING AND AFTERNOON HOURS THE
NEXT COUPLE DAY.

&&

.MARINE...

TONIGHT-MONDAY...RIDGE AXIS WILL REMAIN WELL SOUTH OF THE ADJACENT
ATLANTIC WATERS WITH WINDS OUT OF THE S/SW UP TO 10-15 KNOTS. SEAS
WILL CONTINUE TO RANGE FROM 2-3 FEET. ELEVATED THREAT FOR STORMS
MOVING INTO THE ADJACENT ATLANTIC OFFSHORE WATERS WILL CONTINUE
MAINLY DURING THE AFTERNOON HOURS.

TUESDAY-WEDNESDAY...DEBILITATED RIDGE SOUTH OF THE WATERS AND
TROUGHING TO THE NORTH. LOCAL WINDS WILL BE SSW OR SW 10 KNOTS
NEARSHORE AND 10-15 KNOTS OFFSHORE ZONES. SEAS 2-3 FEET...BUT UP
SLIGHTLY TO 3-4 FEET OFFSHORE. STORMS MOVING FROM INLAND AREAS TO
ADJACENT ATLANTIC OFFSHORE WATERS DURING THE LATE AFTERNOON AND
EARLY EVENING.

RIP CURRENTS: LOW RISK THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  90  74  92 /  40  60  30  50
SSI  74  89  77  90 /  40  60  30  60
JAX  72  91  75  91 /  40  60  40  60
SGJ  73  89  75  90 /  30  50  30  50
GNV  72  89  74  90 /  20  60  30  60
OCF  72  91  74  91 /  20  50  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CORDERO/STRUBLE
Hazardous weather outlook, Jul 21, 3:06 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 AM EDT SUN JUL 21 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-220815-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
406 AM EDT SUN JUL 21 2013

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS. GREATER COVERAGE IS
EXPECTED OVER SOUTHEAST GEORGIA...ALONG THE INTERSTATE 10 CORRIDOR
AND THEN FOCUS NEAR THE EAST COAST BY LATE AFTERNOON. THE STORMS
WILL BE CAPABLE OF PRODUCING BLINDING DOWNPOURS WITH LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS THE REGION.
PLEASE REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED EACH DAY. STRONG THUNDERSTORMS ARE POSSIBLE...WITH
HEAVY DOWNPOURS...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS
BEING THE PRIMARY HAZARDS.

RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR PORTIONS OF THE
REGION INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 21, 12:52 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT SUN JUL 21 2013

FLZ037-211815-
PUTNAM-
152 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS VALID UNTIL 215 PM EDT...

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF INTERLACHEN...MOVING EAST
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MELROSE LANDING...PUTNAM HALL...MANNVILLE...INTERLACHEN...
FLORAHOME...HOLLISTER...CARRAWAY...FEDERAL POINT...BARDIN AND SATSUMA
THROUGH 215 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2948 8184 2952 8184 2951 8186 2951 8194
      2975 8199 2975 8194 2977 8192 2984 8171
      2984 8159 2980 8156 2975 8152 2951 8153
TIME...MOT...LOC 1752Z 259DEG 16KT 2958 8185

STRUBLE
Special weather statement, Jul 21, 1:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT SUN JUL 21 2013

FLZ033-211900-
ST. JOHNS-
232 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ST.
JOHNS COUNTY FOR STRONG WINDS VALID UNTIL 300 PM EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTH OF BAKERSVILLE...MOVING EAST AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BAKERSVILLE...ELKTON...VILANO BEACH...SAINT AUGUSTINE SOUTH...SAINT
AUGUSTINE SHORES...SAINT AUGUSTINE BEACH...SAINT AUGUSTINE...BUTLER
BEACH AND ANASTASIA THROUGH 300 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2973 8152 2976 8153 2981 8157 2990 8161
      2998 8130 2993 8129 2988 8126 2977 8125
TIME...MOT...LOC 1832Z 257DEG 17KT 2983 8150

STRUBLE
Special weather statement, Jul 21, 2:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SUN JUL 21 2013

FLZ038-211930-
FLAGLER-
300 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
FLAGLER COUNTY FOR STRONG WINDS VALID UNTIL 330 PM EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF ANDALUSIA...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ANDALUSIA...ESPANOLA...BUNNELL...PALM COAST AND MARINELAND
THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2943 8147 2961 8152 2963 8145 2963 8132
      2965 8132 2965 8128 2966 8126 2966 8124
      2967 8121 2951 8113 2948 8112
TIME...MOT...LOC 1900Z 258DEG 15KT 2954 8139

STRUBLE
Local storm report, Jul 21, 2:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          6 ENE BOSTWICK          29.80N 81.55W
07/21/2013                   ST. JOHNS          FL   BROADCAST MEDIA

            MULTIPLE REPORTS OF A TORNADO TOUCHDOWN WERE REPORTED TO
            LOCAL MEDIA. PHOTO CONFIRMATION HAS BEEN RECEIVED.
            LOCATION ESTIMATED BY RADAR.

&&

KGUILLET
Local storm report, Jul 21, 2:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     9 NW LAKESIDE           30.22N 81.88W
07/21/2013  M44.00 MPH       DUVAL              FL   ASOS

            VQQ REPORTED A WIND GUST OF 44 MPH.

&&

KGUILLET
Special weather statement, Jul 21, 2:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 PM EDT SUN JUL 21 2013

FLZ038-212015-
FLAGLER-
335 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM NEAR MARINELAND
TO 14 MILES SOUTHWEST OF ESPANOLA...MOVING SOUTHEAST AT 30 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND PALM COAST...
MARINELAND...ESPANOLA...BUNNELL AND FLAGLER BEACH THROUGH 415 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2927 8114 2926 8116 2926 8141
      2930 8143 2939 8143 2939 8147 2942 8148
      2967 8122 2967 8121 2944 8110 2942 8110
TIME...MOT...LOC 1935Z 294DEG 25KT 2962 8112 2934 8142

SHASHY

The radar

The Moody AFB radar (KVAX), 21 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Echols

When
July 21, 2:50 PM EST
Where
Echols County, 5.73 mi WNW of Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.730, -83.120

Four trees were blown down along Sardis Church Road. The time of the event was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466693.